This abstract is provided here as a convenience only. Check the publisher's website (if available) for the definitive version.
Polydrug use involving heroin and benzodiazepines is common. The potential risk of additive pharmacological effects may be associated with poorer outcomes in patients who use benzodiazepines together with heroin. The aim of this study was to determine the clinical picture of patients presenting to the emergency department following acute drug toxicity involving heroin and benzodiazepines.
Exposure information, clinical data and outcome of acute drug toxicity presentations were collected between 1 October 2013 and 30 September 2014 as part of the European Drug Emergencies Network (Euro-DEN) project. The database was interrogated to identify patients who had taken heroin with or without benzodiazepine(s).
A total of 1345 presentations involving acute heroin toxicity were identified: 492 had used one or more non-heroin/benzodiazepine drug and were not further considered in this study; 662 were lone heroin users and 191 had co-used heroin with one or more benzodiazepines. Co-users were more likely than lone heroin users to have reduced respiratory rate at presentation 12.7 ± 4.9 vs 13.6 ± 4.4 (p = 0.02) and require admission to hospital 18.3 vs 9.8% (p < 0.01). There were no differences in critical care admission rates 3.1 vs 3.9% (p = 0.83) or length of stay 4 h 59 min vs 5 h 32 min (p = 0.23). The 3 most common benzodiazepines were clonazepam, diazepam, and alprazolam. No differences were observed for clinical features between the three benzodiazepines.
This study shows that co-use of heroin and benzodiazepines is common, although the overall outcomes between co-users of heroin and benzodiazepines and heroin-only users were similar.